Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 4, NWS Fort Worth, TX
NWS Fort Worth, TX issued this flash flood warning at Apr 22, 2004, 6:35 PM CDT for Montague County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 22, 2004, 6:35 PM CDT (23:35 UTC)
- Expired
- Apr 22, 2004, 9:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Fort Worth, TX
- Area
- Counties, with a storm outline in the text
County Montague County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 127 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 11.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1162 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 709 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 239 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KFWD 222336 FFWFTW TXC337-230230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE FORT WORTH TX 635 PM CDT THU APR 22 2004 THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A * FLASH FLOOD WARNING FOR... MONTAGUE COUNTY IN NORTH CENTRAL TEXAS * UNTIL 930 PM CDT * AT 635 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAIN OVER MUCH OF CENTRAL MONTAGUE COUNTY. THE GREATEST THREAT FOR FLASH FLOODING THROUGH 930 PM WILL BE NEAR STONEBURG...MONTAGUE AND NORTH OF BOWIE. FLOODING WILL BE LIKELY ALONG HIGHWAY 81 NEAR STONEBURG...ALONG HIGHWAY 59 BETWEEN BOWIE AND MONTAGUE AND ALONG FM 1806 BETWEEN STONEBURG AND MONTAGUE. THE OVERALL MOVEMENT OF THE THUNDERSTORMS WAS EAST AT 10 MPH. LOCAL RAINFALL TOTALS COULD EXCEED 4 INCHES. * THE THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL AFFECT... STONEBURG AND MONTAGUE THROUGH 930 PM CDT EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3377 9799 3345 9798 3345 9749 3378 9749 $$
2 follow-up statements
000 WGUS74 KFWD 230056 FFSFTW TXC337-230230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FORT WORTH TX 755 PM CDT THU APR 22 2004 ...A FLASH FLOOD WARNING CONTINUES FOR MONTAGUE COUNTY UNTIL 930 PM CDT... ...SIGNIFICANT FLASH FLOODING EXPECTED ACROSS PARTS OF MONTAGUE COUNTY... AT 755 PM...NATIONAL WEATHER SERVICE RADAR CONTINUED TO SHOW NUMEROUS THUNDERSTORMS WITH VERY HEAVY RAIN MOVING ACROSS MONTAGUE COUNTY. THE STORMS HAVE BEEN REPEATEDLY DEVELOPING ACROSS THE WESTERN PART OF MONTAGUE COUNTY AND MOVING EAST AT 10-15 MPH. RADAR RAINFALL ESTIMATES SUGGEST THAT THE HEAVIEST RAIN HAS FALLEN IN AN EAST-WEST BAND ACROSS CENTRAL MONTAGUE COUNTY NORTH OF BOWIE. OVER 5 INCHES OF RAIN HAS LIKELY ALREADY FALLEN NEAR THE TOWNS OF MONTAGUE AND STONEBURG. CONTINUED HEAVY RAINS IN THESE AREAS WILL RESULT IN SIGNIFICANT FLASH FLOODING IN AND AROUND STONEBURG AND MONTAGUE THROUGH AT LEAST 930 PM. FLOODING WILL BE LIKELY ALONG HIGHWAY 81 NEAR STONEBURG...ALONG HIGHWAY 59 BETWEEN BOWIE AND MONTAGUE AND ALONG FM 1806 BETWEEN STONEBURG AND MONTAGUE. LOCAL RAINFALL TOTALS OF OVER 6 INCHES WILL BE POSSIBLE THROUGH 930 PM. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. KNOW YOUR LOCATION IN RELATION TO STREAMS...RIVERS OR CREEKS THAT CAN BECOME KILLERS IN HEAVY RAINS. DO NOT ATTEMPT TO DRIVE THROUGH RISING WATER. DO NOT CROSS AREAS WHERE WATER IS FLOWING...EVEN ON FOOT. RAPIDLY FLOWING WATER CAN QUICKLY SWEEP YOU OFF YOUR FEET. MOST FLASH FLOOD DEATHS OCCUR AT NIGHT. BE ESPECIALLY CAUTIOUS AT NIGHT SINCE IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. USE CAUTION IN AND AROUND STREAMS...CREEKS OR DRAINAGE DITCHES. TAKE THE SHORTEST PATH TO REACH HIGHER GROUND...BUT DO NOT DRIVE THROUGH RISING WATER. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST POLICE BARRICADES. RAPIDLY RISING WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP THEM AWAY. IF YOUR VEHICLE STALLS IN THE WATER...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. THIS IS A DANGEROUS SITUATION. IF YOU ARE NEAR...OR LIVE...IN A FLASH FLOOD PRONE AREA...MOVE IMMEDIATELY TO HIGHER GROUND. DO NOT ATTEMPT TO WALK OR DRIVE ACROSS AREAS WHERE WATER IS FLOWING. LAT...LON 3374 9799 3351 9797 3352 9749 3377 9748 $$
000 WGUS74 KFWD 230207 FFSFTW TXC337-230230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FORT WORTH TX 905 PM CDT THU APR 22 2004 ...A FLASH FLOOD WARNING CONTINUES FOR MONTAGUE COUNTY UNTIL 930 PM CDT... ...DANGEROUS FLASH FLOODING SITUATION IN MONTAGUE COUNTY... VERY HEAVY RAIN CONTINUES TO MOVE ACROSS MONTAGUE COUNTY THIS EVENING. THE HEAVIEST RAIN AT 905 PM WAS LOCATED WITH A LARGE SEVERE THUNDERSTORM NEAR BOWIE. MOVEMENT OF THIS THUNDERSTORM WAS TO THE EAST AT 20 MPH. NORTHBOUND HIGHWAY 287 BETWEEN BOWIE AND BELLEVUE HAS BEEN CLOSED DUE TO HIGH WATER OVER THE ROADWAY. ADDITIONAL HEAVY RAIN IS LIKELY ACROSS CENTRAL AND SOUTHERN MONTAGUE COUNTY THROUGH 10 PM...AND THE FLASH FLOOD WARNING WILL BE EXTENDED. FLASH FLOODING WILL BE LIKELY THROUGH THE EVENING HOURS NEAR THE CITIES OF STONEBURG...MONTAGUE AND NORTH OF BOWIE. FLOODING WILL CONTINUE ACROSS HIGHWAY 287. ADDITIONAL FLOODING IS ALSO LIKELY ALONG HIGHWAY 81 NEAR STONEBURG...ALONG HIGHWAY 59 BETWEEN BOWIE AND MONTAGUE AND ALONG FM 1806 BETWEEN STONEBURG AND MONTAGUE. LOCAL RAINFALL TOTALS MAY EXCEED 8 INCHES. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. KNOW YOUR LOCATION IN RELATION TO STREAMS...RIVERS OR CREEKS THAT CAN BECOME KILLERS IN HEAVY RAINS. DO NOT ATTEMPT TO DRIVE THROUGH RISING WATER. DO NOT CROSS AREAS WHERE WATER IS FLOWING...EVEN ON FOOT. RAPIDLY FLOWING WATER CAN QUICKLY SWEEP YOU OFF YOUR FEET. MOST FLASH FLOOD DEATHS OCCUR AT NIGHT. BE ESPECIALLY CAUTIOUS AT NIGHT SINCE IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. USE CAUTION IN AND AROUND STREAMS...CREEKS OR DRAINAGE DITCHES. TAKE THE SHORTEST PATH TO REACH HIGHER GROUND...BUT DO NOT DRIVE THROUGH RISING WATER. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST POLICE BARRICADES. RAPIDLY RISING WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP THEM AWAY. IF YOUR VEHICLE STALLS IN THE WATER...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. THIS IS A DANGEROUS SITUATION. IF YOU ARE NEAR...OR LIVE...IN A FLASH FLOOD PRONE AREA...MOVE IMMEDIATELY TO HIGHER GROUND. DO NOT ATTEMPT TO WALK OR DRIVE ACROSS AREAS WHERE WATER IS FLOWING. LAT...LON 3373 9749 3353 9750 3353 9796 3374 9797 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 22, 3:35 PM CDT, 3 hours earlier.
Area forecast discussion, Apr 22, 3:35 PM CDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 335 PM CDT THU APR 22 2004 IN SIMILAR FASHION TO WEDNESDAY...SOUTHWARD DEVELOPMENT OF TSRA ALONG THE DRYLINE WILL BE THE MAIN SHORT TERM FORECAST CHALLENGE. TCU NOW EVIDENT IN VIS SATELLITE IMAGERY BETWEEN KSPS-KRPH-KLUD...IN REGION OF ENHANCED LOW-LEVEL MOISTURE CONVERGENCE. GIVEN CURRENT TRENDS IN SATELLITE IMAGERY AND ANALYSIS OF WEAKER CAP/DEEPER MOISTURE IN N/NE ZONES PER MORNING RAOB DATA...WE WILL LEAVE SLIGHT/LOW CHANCE POPS IN THIS AREA FOR TONIGHT. THIS IS ALSO IN REASONABLE AGREEMENT WITH THE LATEST RUN OF NCEPS SREF SYSTEM. CONDITIONAL SEVERE PROBABILITIES WILL BE LIMITED TO THE SAME AREA...WITH SEVERE WIND/HAIL POSSIBLE WITH ANY UPDRAFT THAT CAN OVERCOME THE CAP. AT THIS POINT...FRIDAY APPEARS TO BE SIMILAR TO TODAY...WITH THE ABSENCE OF AN ORGANIZED SOURCE OF MECHANICAL LIFT EXPECTED TO KEEP MOST TSRA N/NW OF OUR CWA THROUGH EVENING. BY FRIDAY EVENING...INVERTED SFC TROUGH DEVELOPS ACROSS THE CWA AS THE SLOW MOVING UPPER LOW FINALLY BEGINS TO EMERGE OVER THE CENTRAL HIGH PLAINS. WITH DEEP MOISTURE ALREADY IN PLACE ACROSS NORTH TEXAS...AND CINH EXPECTED TO BE DECREASING WITH TIME...AN ORGANIZED LINE OF TSRA IS EXPECTED TO DEVELOP ALONG THIS BNDRY...BEGINNING IN THE NORTHWEST ON FRIDAY EVENING...AND SPREADING ACROSS THE REMAINDER OF THE AREA ON SATURDAY. ALTHOUGH THE SEVERE WEATHER THREAT WILL NOT BE PARTICULARLY HIGH...AS CLOUDS SHOULD LIMIT INSTABILITY...LOCALLY HEAVY RAINFALL WILL REMAIN A THREAT. HIGH PWAT VALUES...A SLOW MOVING SFC BNDRY...AND A BACKING UPPER FLOW PATTERN ALL POINT TO THE POTENTIAL FOR HEAVY RAINFALL. THIS WILL BE EVALUATED FURTHER...AS ADDITIONAL MODEL DATA ARRIVES. THE ETA SEEMS TO HAVE A BETTER HANDLE ON POSTFRONTAL RAIN LINGERING IN THE EASTERN ZONES ON SUNDAY...AND WILL FOLLOW THIS BY LEAVING SLIGHT POPS IN THROUGH LATE SUNDAY NIGHT. A MUCH DRIER AIRMASS ARRIVES FOR THE FIRST PART OF NEXT WEEK...AS UPPER RIDGE BUILDS OVER THE WEST COAST...MAINTAINING NW FLOW ACROSS THE PLAINS. THE NEXT UPPER SYSTEM IS EXPECTED TO BEGIN AFFECTING THE AREA BY THURSDAY...BUT HAVE ONLY ADDED SLIGHT POPS AT THIS POINT. && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 70 84 68 73 / 20 20 60 60 WACO, TX 71 83 71 75 / 0 0 20 60 PARIS, TX 68 82 68 73 / 30 20 20 60 DENTON, TX 69 83 68 73 / 30 20 60 60 MCKINNEY, TX 69 83 68 73 / 30 20 60 60 DALLAS, TX 70 84 68 73 / 20 20 60 60 TERRELL, TX 70 83 69 74 / 20 20 20 60 CORSICANA, TX 70 83 70 75 / 0 0 20 60 TEMPLE, TX 72 83 72 76 / 0 0 20 60 && .FWD WATCHES/WARNINGS/ADVISORIES... TX...NONE. && 65/DD
Hazardous weather outlook, Apr 22, 5:10 PM CDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS...UPDATED NATIONAL WEATHER SERVICE FORT WORTH TX 510 PM CDT THU APR 22 2004 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-231100- ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA- DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON- HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS- LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO- PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT- WISE-YOUNG- 510 PM CDT THU APR 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE... ...A TORNADO WATCH IS IN EFFECT UNTIL 10 PM FOR LOCATIONS GENERALLY ALONG AND NORTH OF A GRAHAM...PLANO...TO GREENVILLE LINE... THERE IS A CHANCE OF THUNDERSTORMS NORTH OF INTERSTATE 20. SOME STORMS MAY BE SEVERE THIS EVENING. THE MAIN THREATS WILL BE FROM LARGE HAIL...DAMAGING WINDS...AND CLOUD TO GROUND LIGHTNING. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN... THERE WILL BE AN INCREASING CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS LATE FRIDAY AND SATURDAY...THEN PRIMARILY ACROSS THE SOUTHERN SECTIONS OF NORTH TEXAS SATURDAY NIGHT AND SUNDAY. SEVERE WEATHER WILL BE POSSIBLE THIS WEEKEND ALONG WITH A THREAT OF HEAVY RAINFALL AND POSSIBLE FLASH FLOODING. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING ALONG AND NORTH OF A GRAHAM...TO PLANO...TO GREENVILLE LINE.
In the hours before
Special weather statement, Apr 22, 4:37 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FORT WORTH TX 437 PM CDT THU APR 22 2004 TXZ091>095-101>106-230300- COLLIN-COOKE-DELTA-DENTON-FANNIN-GRAYSON-HUNT-JACK-LAMAR-MONTAGUE- WISE- 437 PM CDT THU APR 22 2004 TORNADO WATCH #105 REMAINS IN EFFECT FOR... COLLIN COOKE DELTA DENTON FANNIN GRAYSON HUNT JACK LAMAR MONTAGUE WISE
Special weather statement, Apr 22, 4:39 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FORT WORTH TX 439 PM CDT THU APR 22 2004 TXZ091-092-222230- COOKE-MONTAGUE- 439 PM CDT THU APR 22 2004 ...SIGNIFICANT WEATHER UPDATE... THUNDERSTORMS WERE INTENSIFYING RAPIDLY ACROSS EXTREME WESTERN MONTAGUE COUNTY AT 439 PM. THE STORMS ARE EXPECTED TO CONTINUE TO INCREASE IN COVERAGE AND INTENSITY AS THEY MOVE EAST NORTHEAST AT 25 MPH. SOME AREAS THAT ARE LIKELY TO BE AFFECTED BY STRONG TO SEVERE THUNDERSTORMS THROUGH 6 PM INCLUDE BOWIE...NOCONA...AND MUENSTER. A TORNADO WATCH HAS BEEN ISSUED FOR PARTS OF NORTH TEXAS. THE TORNADO WATCH WILL REMAIN IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING.
Local storm report, Apr 22, 5:48 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE FORT WORTH TX
548 PM CDT THU APR 22 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST ...SOURCE....
..REMARKS..
0537 PM HAIL 3 W MONTAGUE 33.66N 97.77W
04/22/2004 1.75 INCH MONTAGUE TX LAW ENFORCEMENT
GOLFBALL SIZE HAIL 3 WEST OF MONTAGUELocal storm report, Apr 22, 5:48 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
548 PM CDT THU APR 22 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST ...SOURCE....
..REMARKS..
0547 PM HAIL 3 W MONTAGUE 33.66N 97.77W
04/22/2004 1.75 INCH MONTAGUE TX LAW ENFORCEMENT
GOLFBALL SIZE HAIL 3 WEST OF MONTAGUEThe office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 4:49 PM CDT | Severe Thunderstorm Warning | FWD | Montague | 56 min |
| Apr 22, 5:39 PM CDT | Tornado Warning | FWD | Montague | 51 min |
| Apr 22, 6:17 PM CDT | Severe Thunderstorm Warning | FWD | Cooke | 58 min |
| Apr 22, 6:28 PM CDT | Severe Thunderstorm Warning | FWD | Montague | 62 min |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.